Kentucky, 2014Flash Flood in Kentucky, June 28, 2014
June 28, 2014 · NWS JKL · 1 event in 1 county or zone
A slow moving thunderstorm produce flash flooding in Clay County on June 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving thunderstorm produce flash flooding in Clay County on June 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 28, 4:41 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 28, 4:41 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EDT SAT JUN 28 2014
.UPDATE...
ISSUED AT 541 PM EDT SAT JUN 28 2014
CLUSTERS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE
TO SLIDE EAST ACROSS THE AREA. HAVE UPDATED TO INCLUDE HIGHER POPS IN
THE SOUTH WHERE THE BETTER COVERAGE IS CURRENTLY ONGOING. LOCALLY HEAVY
RAINFALL WILL CONTINUE TO BE A CONCERN DUE TO THE SLOW MOVEMENT AND
TRAINING POTENTIAL. ALL OF THIS ACTIVITY WILL GRADUALLY DIMINISH
THROUGH SUNSET. UPDATES HAVE BEEN SENT.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 328 PM EDT SAT JUN 28 2014
A SHORTWAVE TROUGH IS PUSHING NORTH ACROSS CENTRAL AND EASTERN
KENTUCKY THIS AFTERNOON...GENERATING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. WITH PW'S NEAR 1.80...SLOW STORM MOVEMENT...AND
HIGH FREEZING LEVELS...TORRENTIAL RAINFALL HAS BEEN OBSERVED THIS
AFTERNOON WITH THE STORMS. THIS DISTURBANCE WILL EXIT NORTHEAST LATER
THIS EVENING...AND INSTABILITY WILL GRADUALLY DECREASE THROUGH THE
MID TO LATE EVENING HOURS. THIS WILL EVENTUALLY ALLOW ACTIVITY TO
FADE AWAY INTO THE OVERNIGHT HOURS. HOWEVER...WILL KEEP SOME LOW POPS
INTO THE OVERNIGHT HOURS TO ACCOUNT FOR SOME LINGERING ACTIVITY. WITH
THE RAIN TODAY...PROBABLY GOING TO SEE SOME PATCHY TO AREAS OF DENSE
FOG DEVELOP OVERNIGHT AND WILL INCLUDE A MENTION OF FOG IN THE HWO.
EASTERN KENTUCKY MAY BE SANDWICHED BETWEEN THE DEPARTING SHORTWAVE
AND ANOTHER ONE APPROACHING FROM THE WEST ON SUNDAY. HOWEVER...WITH
DAYTIME INSTABILITY...WE WILL LIKELY SEE MORE ISOLATED TO SCATTERED
SHOWERS AND STORMS. COVERAGE WILL PROBABLY WE LESS THAN TODAY...SO
WILL SETTLE WITH 40 POPS THROUGH THE AFTERNOON. THINGS SHOULD SETTLE
DOWN AGAIN SUNDAY EVENING...BUT A SLIGHT CHANCE OF A SHOWER WILL
LINGER INTO THE NIGHT AGAIN. HIGHS ON SUNDAY SHOULD BE A BIT HIGHER
REACHING THE MID 80S WITH MORE SUNSHINE. LOWS TONIGHT AND SUNDAY
NIGHT WILL REMAIN MILD WITH MID TO UPPER 60S.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 328 PM EDT SAT JUN 28 2014
THE LARGE SCALE PATTERN WILL TRANSITION THIS COMING WEEK...AS THE
UPPER LEVEL LOW IN SOUTH CENTRAL CANADA MOVES EAST WITH TROUGHING
MOVING INTO THE GREAT LAKES REGION BY MID TO LATE WEEK. AT THE SAME
TIME THE CENTER OF THE MID AND UPPER LEVEL RIDGING ACROSS THE
SOUTHERN UNITED STATES WILL BE SHUNTED INTO THE SOUTHWEST PART OF
THE COUNTRY.
THIS OVERALL TRANSITION WILL BRING SIGNIFICANT CHANGES TO THE LOCAL
WEATHER BY THE FOURTH OF JULY. AS THE UPPER TROUGHING MOVES EAST AN
INITIAL COLD FRONT WILL MAKE ITS WAY TOWARDS OUR AREA ON TUESDAY.
HOWEVER...WITH THE UPPER RIDGING TO OUR SOUTH HOLDING TOUGH...THIS
FRONT SHOULD STALL OUT AND BECOME DIFFUSE AND LIKELY DISSIPATE
ACROSS THE AREA. A BETTER PUSH OF COOLER AND DRIER AIR WILL COME
AFTER MID WEEK WITH A COLD FRONT PUSHING SOUTH OF THE AREA THURSDAY
OR THURSDAY NIGHT. IN THE WAKE OF THIS FRONT LESS HUMID AIR WILL
INVADE THE REGION AND FAIR WEATHER WILL PREVAIL FOR INDEPENDENCE DAY
AND INTO NEXT WEEKEND. IN FACT WE ARE FORECASTING DEWPOINTS MOSTLY
IN THE VERY COMFORTABLE 50S FOR FRIDAY AND SATURDAY. UNTIL THEN
HUMID CONDITIONS AND THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
PERSIST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 102 PM EDT SAT JUN 28 2014
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED STORMS WILL CONTINUE TO
PUSH NORTHEAST ACROSS EASTERN KENTUCKY THROUGH THE AFTERNOON AND
EARLY EVENING HOURS. WHILE THE ORGANIZED SHOWERS AND STORMS HAVE
DEPARTED KSME AND KLOZ...ADDITIONAL ACTIVITY WILL REMAIN IN THE
VICINITY OF THESE AIRPORTS THROUGH THE REMAINDER OF THE DAY AND
CANNOT RULE OUT A SHOWER OR STORM DIRECTLY IMPACTING THESE AIRPORTS
LATER ON. HOWEVER...GIVEN THE SCATTERED NATURE OF THE
CONVECTION...OPTED TO GO WITH VCTS AND AMEND AS NECESSARY THIS
AFTERNOON. AS FOR KJKL AND KSJS...SHOWERS AND STORMS WILL BE PUSHING
INTO THESE AREAS AROUND 21Z OR A BIT FASTER. WE SHOULD SEE EVERYTHING
DIE OFF THIS EVENING AS INSTABILITY DECREASES AND CONDITIONS
STABILIZE ACROSS THE AREA. AN ISOLATED SHOWER COULD STILL IMPACT KSJS
INTO THE LATE EVENING HOURS...BUT NOT ENOUGH CONFIDENCE TO GO WITH IT
IN THE TAF. GIVEN THE HIGHER DEWPOINTS AND RAIN TODAY...FOG WILL BE A
CONCERN LATER TONIGHT AND WILL INCLUDE A MENTION OF FOG IN ALL OF THE
TAFS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...SBH
AVIATION...KAS
Hazardous weather outlook, Jun 28, 2:51 PM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
351 PM EDT SAT JUN 28 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-300000-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
351 PM EDT SAT JUN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS
EVENING. EXCESSIVE RAINFALL WILL BE A POSSIBILITY FOR PLACES THAT
SEE MULTIPLE STORMS...AND ALSO DUE TO THE SLOW MOVING NATURE OF THE
SHOWERS AND THUNDERSTORMS.
AREAS OF DENSE FOG...REDUCING VISIBILITIES TO A QUARTER OF A MILE OR
LESS...ARE POSSIBLE TONIGHT
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH
THURSDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KAS/SBH
Flash Flood, Clay
- When
- June 28, 7:00 PM EST to 7:30 PM EST
- Where
- Clay County, 0.69 mi N of Fall Rock to 1.74 mi N of Fall Rock
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.230, -83.780
Flash flooding from a small creek flooded at least two homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, June 28 to 30, 20141 injured · $5.4 million · 56 kt wind · 19 events
- Flooding in North Dakota, June 28 to 30, 2014$2.1 million · 7 events
- Flood and Damaging Winds in Wisconsin, June 28, 2014$181,000 · 63 kt wind · 13 events
- Flash Flooding and Damaging Winds in Missouri, June 28 to 29, 20145 injured · $31,000 · 56 kt wind · 7 events
- Lightning Strike in Michigan, June 28, 20146 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 28, 2014$40,000 · 57 kt wind · 12 events
- Tornado and Damaging Winds in Oklahoma, June 28, 2014$52,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, June 28, 2014$40,000 · 4 events
- Tornado in Texas, June 28, 2014$45,000 · EF0 · 1 event
- Damaging Wind in Iowa, June 28, 2014$20,000 · 60 kt wind · 1 event
- Damaging Winds in Oklahoma, June 28, 2014$3,000 · 62 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, June 28, 201461 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524736.